Find a
Location:
Find a Location
or
Find a
Provider:
Find a Doctor
and/or

Article Manager

Health Information Encyclopedia - Poison

Search Health Information   

Trazodone hydrochloride overdose

Definition:

Trazodone is an antidepressant medication. Trazodone overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.



Alternative Names:

Desyrel overdose; Deprax overdose; Molipaxin overdose; Thrombran overdose; Trialodine overdose; Trittico overdose



Poisonous Ingredient:

Trazodone



Where Found:

Trazodone is commonly sold under the brand name Desyrel.



Symptoms:

Home Treatment:

Seek immediate medical help and call poison control. Do NOT make the person throw up unless told to do so by poison control.



Before Calling Emergency:

Determine the following information:

  • Patient's age, weight, and condition
  • Name of the product (as well as the ingredients and strength, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medication was prescribed for the patient


Poison Control, or a local emergency number:

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number



What to expect at the emergency room:

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

  • Breathing support (artificial respiration)
  • Activated charcoal
  • Fluids by IV
  • Laxative
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage )


Expectations (prognosis):

Death can result from an overdose, but this is rare. Long-term heart and respiratory problems are also rare.



References:

Mills KC. Newer antidepressants and serotonin syndrome. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 159.




Review Date: 12/15/2011
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com


Text Only Options

Change the current font size: larger | default | smaller

Current color mode is Black on White, other available modes: Yellow on Black | Black on Cream

Current color mode is Yellow on Black, other available modes: Black on White | Black on Cream

Current color mode is Black on Cream, other available modes: Black on White | Yellow on Black

Open the original version of this page.